Alert archive / California / Small Craft Advisories in 2023
Small Craft Advisory 35, NWS Eureka, CA
NWS Eureka, CA issued this small craft advisory at Mar 22, 2023, 9:10 PM PDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2023, 9:10 PM PDT (04:10 UTC)
- Expired
- Mar 23, 2023, 3:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Eureka, CA
The text
As transmitted.
707 WHUS76 KEKA 230410 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 910 PM PDT Wed Mar 22 2023 PZZ475-231215- /O.EXP.KEKA.SC.Y.0034.000000T0000Z-230323T0400Z/ /O.NEW.KEKA.SC.Y.0035.230323T0410Z-230323T1000Z/ /O.NEW.KEKA.SC.Y.0036.230324T1000Z-230324T2200Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 910 PM PDT Wed Mar 22 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM PDT FRIDAY... * WHAT...For the first Small Craft Advisory, northwest winds 15 to 20 kt with gusts up to 25 kt and seas 10 to 12 feet. For the second Small Craft Advisory, northwest winds 15 to 20 kt and seas 10 to 15 feet expected. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...For the Small Craft Advisory, until 3 AM PDT Thursday. For the Small Craft Advisory, from 3 AM to 3 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-231215- /O.EXP.KEKA.SC.Y.0034.000000T0000Z-230323T0400Z/ /O.NEW.KEKA.SC.Y.0036.230324T1000Z-230324T2200Z/ Pt St George to Cape Mendocino out 10 nm- 910 PM PDT Wed Mar 22 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM PDT FRIDAY... * WHAT...Seas 9 to 13 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...From 3 AM to 3 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ470-231215- /O.EXP.KEKA.SC.Y.0034.000000T0000Z-230323T0400Z/ /O.NEW.KEKA.SC.Y.0036.230324T0400Z-230324T2200Z/ Pt St George to Cape Mendocino 10 to 60 nm- 910 PM PDT Wed Mar 22 2023 ...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THURSDAY TO 3 PM PDT FRIDAY... * WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and seas 11 to 16 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...From 9 PM Thursday to 3 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ455-231215- /O.CON.KEKA.SC.Y.0034.000000T0000Z-230323T1000Z/ /O.NEW.KEKA.SC.Y.0036.230324T1000Z-230324T2200Z/ Cape Mendocino to Pt Arena out 10 nm- 910 PM PDT Wed Mar 22 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 3 PM PDT FRIDAY... * WHAT...For the first Small Craft Advisory, northwest winds 15 to 20 kt with gusts up to 25 kt and seas 8 to 10 feet. For the second Small Craft Advisory, northwest winds 10 to 15 kt with gusts up to 25 kt and seas 8 to 13 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...For the Small Craft Advisory, until 3 AM PDT Thursday. For the Small Craft Advisory, from 3 AM to 3 PM PDT Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
013 WHUS76 KEKA 231006 MWWEKA URGENT - MARINE WEATHER MESSAGE National Weather Service Eureka CA 306 AM PDT Thu Mar 23 2023 PZZ455-231815- /O.EXP.KEKA.SC.Y.0034.000000T0000Z-230323T1000Z/ /O.EXT.KEKA.SC.Y.0036.230323T2200Z-230326T1000Z/ Cape Mendocino to Pt Arena out 10 nm- 306 AM PDT Thu Mar 23 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM PDT SUNDAY... * WHAT...Northwest winds 15 to 25 kt with a few gusts up to 35 kt and seas 10 to 15 feet expected. * WHERE...Cape Mendocino to Pt Arena out 10 nm. * WHEN...From 3 PM this afternoon to 3 AM PDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ475-231815- /O.EXP.KEKA.SC.Y.0035.000000T0000Z-230323T1000Z/ /O.EXT.KEKA.SC.Y.0036.230323T2200Z-230326T1000Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 306 AM PDT Thu Mar 23 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 AM PDT SUNDAY... ...SMALL CRAFT ADVISORY HAS EXPIRED... * WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and seas 9 to 14 feet expected. * WHERE...Cape Mendocino to Pt Arena 10 to 60 nm. * WHEN...From 3 PM this afternoon to 3 AM PDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ450-231815- /O.EXT.KEKA.SC.Y.0036.230324T1000Z-230326T1000Z/ Pt St George to Cape Mendocino out 10 nm- 306 AM PDT Thu Mar 23 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 3 AM FRIDAY TO 3 AM PDT SUNDAY... * WHAT...Northwest winds 5 to 15 kt with gusts up to 25 kt and seas 9 to 14 feet expected. * WHERE...Pt St George to Cape Mendocino out 10 nm. * WHEN...From 3 AM Friday to 3 AM PDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ PZZ470-231815- /O.EXT.KEKA.SC.Y.0036.230323T2000Z-230326T1000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 306 AM PDT Thu Mar 23 2023 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM PDT SUNDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and seas 10 to 15 feet expected. * WHERE...Pt St George to Cape Mendocino 10 to 60 nm. * WHEN...From 1 PM this afternoon to 3 AM PDT Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 3:47 PM PDT, 5 hours 23 minutes earlier.
Area forecast discussion, Mar 22, 3:47 PM PDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
347 PM PDT Wed Mar 22 2023
.SYNOPSIS...A cold front will move across the area on Thursday
bringing more beneficial rain and mountain snow. Snow levels will
plummet behind the cold front by Thursday evening with some snow
accumulation down to about 2000 feet. Unseasonably cold temperatures
and a chance for light rain and snow showers will persist Friday
through Sunday before a potentially stronger storm impacts the
area with more rain and mountain snow early to mid next week.
&&
.DISCUSSION...A cold front will move across the area on Thursday
bringing more beneficial rain and mountain snow. The moisture
with this front is limited and snow amounts are forecast to barely
reach advisory level for the mountain passes above 2000 feet. The
highest potential for snow accumulations from 3 to 4 inches will
be in Del Norte County above 2000 feet. Snow levels may be too
high initially when the heaviest amounts of precipitation arrive.
Little or no snow accumulations are expected down to 2000 feet
during the brunt of the heaviest rates. Snow levels will plummet
Thursday evening, however the precipitation intensity and coverage
will diminish. Due to the low snow levels and potential impacts
on routes 199 at Collier Tunnel and 299 at Berry Summit, we
hoisted a winter weather advisory for elevations above 2000 feet.
Roads may be too warm for the snow to stick during the day due to
the higher March sun angle. Moist northwesterly flow will likely
yield light and spotty rain and mountain snow showers Friday
through Saturday, mostly north of Cape Mendocino. The air mass
will be quite chilly for latter March, though not exceptionally
dry. We hoisted the first freeze watch for interior Mendocino and
Lake Counties for Friday morning. Multiple freeze and frost
advisories are expected through the weekend. Sunday appears to be
the coldest day and a hard freeze will be possible for interior
Mendocino and Lake Counties. Coastal areas could also have
freezing temperatures as well.
Probabilities for 1 to 2 inches of precipitation in 24 hours increases
Monday and Tuesday next week. GFS and ECMWF deterministic models
continue to indicate large differences in the location and
progression of a 500mb cold core. Ensemble clusters reflect
deterministic model differences with about 50% of them supporting
a 500mb pattern that would yield greater amounts of widespread
rain (locally heavy) and mountain snow for NW California. Blended
ensemble guidance continues to show quite the range of snow
amounts for elevations between 2500 to 3500 feet; few inches
to near one foot. There is still a great deal of variability and
uncertainty and a lot of details still has to be ironed out. The
storm could remain offshore and head southward similar to the last
one or it will follow a more northward track and head right toward
the NW California coast. Right now the hydro concerns are low for
NW California, though ensemble plumes indicate a very low chances
(8-12%) for exceedance on the Russian river at Hopland and Navarro
river at Navarro. This next storm will likely pack more wind as
well. Blend guidance and raw ensemble guidance probabilities for
gust to 40-50 mph increase on Monday or Monday night. Stay tuned
for more updates on this abnormally wet, stormy and cold March.
&&
.AVIATION...18z TAFs..Mid to high clouds are wrapping in around a
low pressure center that is departing to the SE. Light onshore
flow is driving in some shallower marine stratus ahead of an
approaching shortwave. The shortwave will generate light drizzle
to light rain this afternoon through tonight. Ceilings will lower
more solidly to MVFR with bouts of IFR in the continued moist,
onshore flow. Southerly winds and widespread rainfall will begin
developing around the end of this 18Z TAF period.
&&
.MARINE...Northerlies ease through tonight, followed by a
brief period of southerlies Thursday morning before more low-end
advisory-level NW winds around 10 to 20 kts sweep through Thursday
afternoon and persist through this weekend. A NW swell will build in
on Friday to the low to mid teens. Southerlies possibly return early
next week as another large low and associated front approaches.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Winter Weather Advisory from 1 PM Thursday to 8 AM PDT
Friday for CAZ102.
Winter Weather Advisory from 5 PM Thursday to 8 AM PDT
Friday for CAZ105-106.
Freeze Watch from late Thursday night through Friday
morning for CAZ110-111-114-115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PDT this evening for PZZ450-
470-475.
Small Craft Advisory until 3 AM PDT Thursday for PZZ455.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngHazardous weather outlook, Mar 22, 2:29 PM PDT, 6 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 229 PM PDT Wed Mar 22 2023 CAZ101-103-104-107>109-112-113-232130- Coastal Del Norte-Northern Humboldt Coast-Southwestern Humboldt- Northern Trinity-Southern Trinity-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 229 PM PDT Wed Mar 22 2023 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ102-232130- Del Norte Interior- 229 PM PDT Wed Mar 22 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THURSDAY TO 8 AM PDT FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Weather Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ110-111-114-115-232130- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake-Southern Lake- 229 PM PDT Wed Mar 22 2023 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Freeze Watch is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ105-106-232130- Northern Humboldt Interior-Southern Humboldt Interior- 229 PM PDT Wed Mar 22 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THURSDAY TO 8 AM PDT FRIDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Winter Weather Advisory is currently in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 9:10 PM PDT | Small Craft Advisory | EKA | 4 days | |
| Mar 23, 3:54 AM PDT | Frost Advisory | EKA | Mendocino | 29 hr |
| Mar 23, 3:54 AM PDT | Freeze Warning | EKA | Lake, Mendocino | 29 hr |
Nearby
Small Craft Advisories in California, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.